Objective: A hypertensive 62 y.o female patient, who suffers from type 2 diabetes for approximately 23 years, and takes oral hypoglycemic drugs, was admitted to the Institute of Cardiology with severe palpitations, followed by severe retrosternal chest pain, and dysp-noea. ECG examination showed sinus rhythm, with 68 bpm, a supraventricular extrasystole, and a slow R wave progression in V1-V3 leads. There were also normal heart chambers on EcoCard, with a preserved LV and RV myocardial contractile function, as well as EF (60%), yet considerable hypertrophy of the LV myocardium, especially in the basal segment of the interventricular septum, with grade I diastolic dysfunction. One month prior to admission, Holter monitoring registered episo-des of paroxysmal supraventricular tachycardia with a maximal pulse of 180 bpm, episode of ST depression >1 mm, in D II, D III, aVF and V5-V6 leads. Angiography showed tri-coronary atherosclerotic lesions, with seve-re stenosis opon LAD II (75-90%), mild stenosis on CX and RCA. Two pharmacological stents were placed via radial access. During the procedure, immediately after contrast dye injection, the patient developed double vi-sion. One hour after the procedure the diplopia persis-ted, along with dizziness and postural instability.
Methods: Consulted by a neurologist, a possible dia-gnosis of transient ischemic attack was established. Du-plex ultrasonography of the vessels showed a heteroge-neous atheromatous plaque at the level of the brachio-cephalic trunk’s bifurcation, with a predominantly hard structure, moderately irregular shape and a 25% steno-sis. At 48 hours after the procedure, there was positive clinical dynamics, with almost no diplopia or dizziness and some focus difficulties. Brain MRI revealed mul-tiple acute, and subacute ischemic micro-strokes (1-7)in all vascular beds. As the revealed brain lesions were of different ages, the presence of AFib paroxysms was suspected – a theory supported by the visualization of a 1×2, 2×3 mm fixed thrombus, and moderate spon-taneous contrast in the left auricular apex at transeso-phageal ultrasound. At a 2-month follow-up, thanks to the administration of subcutaneous LMWHs and oral warfarin, the patient was asymptomatic, both from a cardiovascular as well as neurological perspective.
Discussion: The most difficult part of this case was to establish the reason why the stroke occurred. First we came with the hypothesis of a post-procedural compli-cation, with immediate allergic reaction to the contrast dye; our second theory was an unstable plaque injury during coronary procedures, suspected by duplex exa-mination and subsequently refuted by brain MRI, whi-ch detected multiple ischemic lesions in all vascular beds; this finally led us to our last and most probable diagnosis – paroxysmal Afib, confirmed by transeso-phageal ultrasound (even though absent on the ECG recording).
Conclusions: Let’s admit the possibility of a diagnostic „escape“ and once again suspect AF, among the possi-ble causes of post-PCI cerebral complications.